Cold/Wind Chill, Armstrong
- When
- April 18, 9:35 PM CST to April 19, 8:45 AM CST
- Where
- Armstrong forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Overnight low at Claude was 24.
All of the Texas Panhandle dropped below freezing for several hours during the late night hours of the 18th and morning hours of the 19th. A cold front moved through the Panhandle early on the 15th, and the post frontal airmass allowed for temperatures to plummet after sunset.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
All of the Texas Panhandle dropped below freezing for several hours during the late night hours of the 18th and morning hours of the 19th. A cold front moved through the Panhandle early on the 15th, and the post frontal airmass allowed for temperatures to plummet after sunset. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight low temperatures ranged from 17 at the West Texas Mesonet site at Bootleg (Deaf Smith County) to 30 at the Canadian Airport (Hemphill County). Also a new record low temperature of 26 degrees was set at the Amarillo ASOS (Potter County) which broke the old record of 28 set in 1953. After sunrise on the 19th, temperatures quickly warmed above freezing by 8:45 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 5:22 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU APR 18 2013
.AVIATION...
VFR CONDITIONS EXPECTED TO PERSIST THROUGHOUT THIS TAF ISSUANCE. THE
MAIN AVIATION CONCERN WILL BE WIND DIRECTIONS AND SPEED. BREEZY
NORTHWESTERLY WINDS WILL DECREASE BELOW 10 KTS AFTER 3Z FOR ALL
TERMINALS THEN SHIFT TO A WESTERLY DIRECTION BY FRIDAY MORNING. BY
BY MID MORNING THROUGH THE END OF THIS TAF ISSUANCE WIND SPEEDS WILL
CLIMB INTO THE 12 TO 15 KT RANGE WITH GUSTS UP TO 25 KT.
&&
.PREV DISCUSSION... /ISSUED 342 PM CDT THU APR 18 2013/
DISCUSSION...
THE MAIN WEATHER STORY CONTINUES TO BE LATE SEASON FREEZING TEMPERATURES.
THE FREEZE WATCH HAS BEEN UPGRADED TO A HARD FREEZE/FREEZE WARNING.
THE MID LATITUDE CYCLONE NOW CENTERED OVER EASTERN NEBRASKA WILL
CONTINUE TO LIFT NORTHEASTWARD THIS EVENING...WITH THE TRAILING
TROUGH AXIS PASSING EAST OF WEST TEXAS BY FRIDAY MORNING. COLD/DRY
RIDGING FROM A 1032 MB SURFACE HIGH WILL SPILL OVER THE SOUTHERN
ROCKIES AND ACROSS THE PLAINS TONIGHT...ALLOWING FOR LIGHTER WINDS
AND SUB-FREEZING TEMPERATURES.
A WARMING TREND WILL COMMENCE IN ERNEST WITH BENIGN WEATHER FRIDAY AS
NORTHWESTERLY FLOW ALOFT INITIALLY BEGINS TO TRANSITION TOWARD NEAR
ZONAL. AN OPEN/PROGRESSIVE SHORTWAVE TROUGH WILL PROPAGATE OVER THE
REGION SATURDAY...AS A DEEPENING LEE TROUGH/LOW WILL PROMOTE DOWNSLOPE
BREEZES AND WARMING TEMPERATURES UPWARD OF SEASONAL NORMS. SOME
MODELS DEPICT SUFFICIENT FORCING/ASCENT...STEEP LAPSE RATES...AND
MID LEVEL MOISTURE TO PRODUCE HIGH-BASED CONVECTIVE SHOWERS SPREADING
EAST OUT OF NEW MEXICO SATURDAY AFTERNOON. FORECAST SOUNDINGS SHOW
INVERTED-V PROFILES WITH LCL/S AROUND 12 KFT AND WEAK INSTABILITY...
SO PROSPECTS FOR PRECIPITATION APPEAR LOW...BUT CONCERN WOULD
INCREASE FOR ENHANCED WIND GUSTS IF THIS SCENARIO IS REALIZED. HAVE
KEPT POPS AROUND 10 PERCENT AT THIS POINT...BUT THIS WILL BE MONITORED.
BENIGN WEATHER IS AGAIN EXPECTED SUNDAY...BUT ATTENTION THEN TURNS
TOWARD A DEEPENING BROAD UPPER AIR TROUGH OVER THE NORTHERN
ROCKIES/PLAINS AND THE ASSOCIATED SOUTHWARD PUSH OF A 1035 MB SURFACE
RIDGE FROM SOUTHWEST CANADA. THE INITIAL FRONT WILL APPROACH THE
NORTHERN ZONES BY LATE SUNDAY NIGHT/EARLY MONDAY...AND WILL PUSH
SOUTH MONDAY AS THE PARENT POSITIVELY TILTED SHORTWAVE TROUGH EJECTS
OVER THE NORTHERN/CENTRAL PLAINS. SLIGHT CHANCE GRIDDED POPS APPEAR
WARRANTED AS EARLY AS 06Z MONDAY WITH CHANCE /30 PERCENT/ POPS
FOCUSED OVER THE NORTHEAST HALF OF THE AREA MONDAY NIGHT AS THE MAIN
FRONTAL SURGE OCCURS AND THE TROUGH AXIS/ASSOCIATED JET PASS NORTH OF
THE PANHANDLES. PROGS SUGGEST ENOUGH ELEVATED INSTABILITY TO WARRANT
A MENTION OF THUNDER...BUT SUPPORT A BRIEF MENTION OF WINTRY MIX OVER
THE EASTERN OKLAHOMA PANHANDLE/NORTHEASTERN TEXAS PANHANDLE IN STRONG
COLD AIR ADVECTION BEFORE FORCING WANES LATE MONDAY NIGHT/EARLY
TUESDAY MORNING. SUB-SEASONAL TEMPERATURES AGAIN APPEAR LIKELY IN
WAKE OF THIS SYSTEM BY TUESDAY.
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY
AS THE 20 FOOT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15 TO 20 MPH
DESPITE MINIMUM AFTERNOON RELATIVE HUMIDITIES BETWEEN 10 AND 20
PERCENT ACROSS MUCH OF THE PANHANDLES FRIDAY AFTERNOON. THE 20 FOOT
WIND SPEEDS WILL INCREASE TO AROUND 15 TO 25 MPH WITH HIGHER GUSTS
ON SATURDAY ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE.
ALSO...MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP TO AROUND 10
TO 20 PERCENT ACROSS THIS AREA. THEREFORE ELEVATED TO POSSIBLY
CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR SATURDAY
AFTERNOON OVER MUCH OF THE SOUTHERN AND EASTERN TEXAS PANHANDLE.
EITHER LIGHT 20 FOOT WIND SPEEDS OF LESS THAN 15 TO 20 MPH OR
MINIMUM AFTERNOON RELATIVE HUMIDITIES GREATER THAN 15 TO 20 PERCENT
WILL INHIBIT ANY ELEVATED OR CRITICAL FIRE WEATHER CONCERNS SUNDAY
THROUGH THE MIDDLE AND END OF NEXT WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN.
FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
COLLINGSWORTH...DONLEY...WHEELER.
OK...HARD FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
14/02HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CDT THU APR 18 2013 OKZ001>003-TXZ001>020-190900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 317 PM CDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ANOTHER WIDESPREAD FREEZE IS EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. A FREEZE WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED TO PERSIST INTO FRIDAY MORNING. A FREEZE WATCH IS IN EFFECT. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE ON SATURDAY. THUNDERSTORMS ARE POSSIBLE OVER THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE LATE SUNDAY NIGHT THROUGH MONDAY. PRECIPITATION MAY BRIEFLY TRANSITION TOWARD A WINTRY MIX OVER THE EASTERN OKLAHOMA PANHANDLE AND THE FAR NORTHEASTERN TEXAS PANHANDLE BEFORE ENDING EARLY TUESDAY MORNING. AT THIS TIME...IT APPEARS THAT THE PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ACROSS THE TEXAS PANHANDLE ON SATURDAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW BOISE CITY 36.73N 102.51W
04/18/2013 E1.0 INCH CIMARRON OK LAW ENFORCEMENT
A DUSTING OF SNOW FELL OVERNIGHT AND REPORTED THIS
MORNING.
0800 AM SNOW 10 W BOISE CITY 36.73N 102.69W
04/18/2013 E2.0 INCH CIMARRON OK FIRE DEPT/RESCUE
0800 AM SNOW TEXLINE 36.38N 103.02W
04/18/2013 M1.1 INCH DALLAM TX FIRE DEPT/RESCUE
0800 AM SNOW BOISE CITY 36.73N 102.51W
04/18/2013 M1.0 INCH CIMARRON OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1300404 AMA1300405 AMA1300406 AMA1300407
EAThe national radar mosaic for the moment the first event began.
20 cold/wind chill. Local standard time, as filed.
Overnight low at Claude was 24.
The overnight low at Panhandle was 24.
The overnight low at Wellington was 29.
The overnight low at the Dalhart Airport was 23.
Overnight Lows: West Texas Mesonet Bootleg 17, Bootleg RAWS 20, West Texas Mesonet Hereford 20, and Hereford Airport 19.
Overnight low at the West Texas Mesonet site at Clarendon was 25.
Overnight lows: West Texas Mesonet site at Mclean 24, and the AWOS at Pampa 22.
The overnight low at Gruver was 21.
Overnight lows: Bravo 19, and Dalhart Central 24.
Overnight Lows: Canadian Airport 30, and Canadian Mesonet 24.
Overnight Lows: Borger Airport 28, Cedar RAWS 27, and Sanford Dam 28.
The overnight low at Follett was 25, and at Lipscomb was 22.
The overnight low at the Dumas Airport was 23.
Overnight lows: Perryton Airport 22, and Perryton 24.
The overnight low at Boys Ranch was 26.
Overnight Lows: Amarillo NWS 26.
Overnight lows: Canyon PD mesonet 25, Bushland 19, and Canyon 24.
Overnight lows: Mesa Vista Ranch 23, and the Pampa Airport 20.
The overnight low at Stratford was 20.
The overnight low at Shamrock was 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443501, 443502, 443503, 443504, 443505, 443506, 443507, 443508, 443509, 443510, 443511, 443512, 443513, 443514, 443515, 443516, 443517, 443518, 443519, 443520.